I am 38 years old, exercise regularly(play softball, study karate, referee high school basketball),am a non-smoker, consume beer on the average of 1 day a week(moderate), normal cholesterol and blood pressure, and have always watched my diet (although there is a family history of heart disease- father has angina, grandfather had a heart attack at 55).
Over the last year I have experienced pains in my chest, mainly from the breast bone out to my shoulders (specifically the pectoral muscles). This pain is not felt during exercise, but occurs 24 to 48 hours after exercise. This in itself would not alarm me if it went away after a period of time, yet it seems to continue throughout the sports season. Also I am experiencing occasional heart arrhythmia's (skipped beats- 1 or 2 a day when resting) which seem to increase with more exercise. An example is the current basketball season, which is three weeks old. Prior to starting
the basketball season I did very little exercise for approx 4 weeks, the chest pain went away and the arrhythmia's were less frequent. After starting the new season the same symptoms reoccurred. During a typical 11/2 hour game I run up and down the court, raise my arms up and down 50-100 times(signaling fouls)and get a pretty good workout.
This past week I was taking ibuprofen and penicillin for a infected tooth and the chest pain disappeared! When I stopped the ibuprofen(i was still taking the penicillin), it returned again. Also the chest pain is relived after taking a long hot shower or bath.
Does ibuprofen have any effect on chest pain associated with heart problems(angina?)What about heat treatments?
I have been to my doctor(about 6 month's ago), he did a ECG in his office, sent me to a cardiologist who performed a treadmill stress test(normal) and had an event monitor for 1 month (a few arrhythmia's, which the doctor was not concerned about).
What is going on? Should I be concerned about a heart problem and return to my doctor. What other possible conditions could cause this? Thank you for your help.
Dear Michael, thank you for your question. Most likely, you have inflammation of the chest wall muscles and cartilage called costochondritis that responds to medications like ibuprofen. With a normal ECG and stress test, it is very unlikely that you have coronary artery blockages that are causing angina. Thus, I think that you have non-cardiac chest pain that is not dangerous. The irregular heartbeats are most likely asymptomatic premature atrial and ventricular contractions that are entirely benign - especially given the results of your event monitor. Thus, you sound like you're in good health, so keep enjoying your referee job and try not to worry about your symptoms too much.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart
Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.